Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 283, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 10, 2017, 9:34 AM MDT for Hamilton County, Stanton County, Kansas. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2017, 9:34 AM MDT (15:34 UTC)
- Expired
- Aug 10, 2017, 10:15 AM MDT
- In force
- 41 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hamilton County, KS, Stanton County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 9:45 AM MDT | TSTM WND DMG | 1 S Johnson City, KS | 18-20 POWER POLES KNOCKED DOWN. |
| Aug 10, 9:45 AM MDT | TSTM WND DMG | 2 Sse Johnson City, KS | 18-20 POWER POLES KNOCKED DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 3.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 520 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1117 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
294
WUUS53 KDDC 101534
SVRDDC
KSC075-187-101615-
/O.NEW.KDDC.SV.W.0283.170810T1534Z-170810T1615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1034 AM CDT THU AUG 10 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
South central Hamilton County in southwestern Kansas...
Stanton County in southwestern Kansas...
* Until 1115 AM CDT/1015 AM MDT/
* At 1034 AM CDT/934 AM MDT/, a severe thunderstorm was located 8
miles north of Manter, or 10 miles northwest of Johnson City,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Johnson City and Manter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3757 10203 3775 10198 3773 10157 3744 10169
TIME...MOT...LOC 1534Z 283DEG 20KT 3765 10192
HAIL...1.00IN
WIND...60MPH
$$
TURNER3 follow-up statements
395
WWUS53 KDDC 101548
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1048 AM CDT THU AUG 10 2017
KSC075-101557-
/O.CAN.KDDC.SV.W.0283.000000T0000Z-170810T1615Z/
Hamilton KS-
1048 AM CDT THU AUG 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HAMILTON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3774 10193 3773 10157 3744 10169 3756 10198
TIME...MOT...LOC 1547Z 283DEG 20KT 3763 10183
$$
KSC187-101615-
/O.CON.KDDC.SV.W.0283.000000T0000Z-170810T1615Z/
Stanton KS-
1048 AM CDT THU AUG 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR STANTON COUNTY...
At 1047 AM CDT, a severe thunderstorm was located 6 miles northwest
of Johnson City, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Johnson City and Manter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3774 10193 3773 10157 3744 10169 3756 10198
TIME...MOT...LOC 1547Z 283DEG 20KT 3763 10183
HAIL...1.25IN
WIND...60MPH
$$
TURNER257
WWUS53 KDDC 101602
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1102 AM CDT THU AUG 10 2017
KSC187-101615-
/O.CON.KDDC.SV.W.0283.000000T0000Z-170810T1615Z/
Stanton KS-
1102 AM CDT THU AUG 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR CENTRAL STANTON COUNTY...
At 1101 AM CDT, a severe thunderstorm was located near Johnson City,
moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Johnson City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3773 10180 3773 10157 3744 10169 3751 10187
TIME...MOT...LOC 1601Z 293DEG 31KT 3757 10167
HAIL...1.00IN
WIND...60MPH
$$
TURNER365
WWUS53 KDDC 101612
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1112 AM CDT THU AUG 10 2017
KSC187-101622-
/O.EXP.KDDC.SV.W.0283.000000T0000Z-170810T1615Z/
Stanton KS-
1112 AM CDT THU AUG 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL STANTON COUNTY WILL
EXPIRE AT 1115 AM CDT...
The severe thunderstorm which prompted the warning is moving out of
the warned area. Therefore, the warning will be allowed to expire.
LAT...LON 3773 10180 3773 10157 3744 10169 3751 10187
TIME...MOT...LOC 1612Z 283DEG 20KT 3757 10165
$$
TURNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 8:13 AM MDT, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 10, 8:13 AM MDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 913 AM CDT Thu Aug 10 2017 .SYNOPSIS... Issued at 257 AM CDT Thu Aug 10 2017 The synoptic pattern through Sunday will be characterized by upper level troughing over the northern plains and upper midwest and a baroclinic zone across the southern and central plains. A component of the mid level flow across the Rockies will result in weak low level troughing over the southern high plains and low level moisture inflow into southwestern Kansas along with weak cold fronts approaching from the north before stalling. Unseasonable strong mid to high level flow across the Rockies with embedded disturbances can be expected. There is no sign even after this weekend of upper level ridging returning to the plains. Instead, a mainly zonal flow pattern with embedded disturbances will develop and persist, along with continued ample low level moisture from the south. && .UPDATE... Issued at 913 AM CDT Thu Aug 10 2017 Updated grids and forecast products through tonight to align with current trends and thinking. Presently, weak thunderstorms are entering western Morton county, with stronger activity in eastern Colorado approaching Hamilton county from the west. Included some pops in the short term to accomodate this activity. HRRR/12z NAM solutions spread this activity into the SW zones through midday, and will probably need to increase pops again for this scenario. Storm intensity will likely increase by afternoon as instability increases. Much more concerned about severe potential this evening and tonight. New 12z NAM shows continuity from many of its previous runs, showing MCS generation starting near the KS/CO border north of Syracuse around 7 pm, with a severe forward- propogating MCS blasting its way SE across SW KS this evening and tonight, exiting the southern zones (Oklahoma border) by 4 am. Included large hail and damaging winds in the grids for the NW zones this afternoon. More importantly, included damaging winds and heavy rain in the grids for all zones this evening and tonight. A high end damaging wind event is possible, given the strong convective /QPF signal 12z NAM is displaying. Along with increasing severe mention in products, will be enhancing severe risk in social media, perform a conference call with emergency management around midday, and coordinate with SPC to increase severe risk categories (particularly for wind and for tonight). && .SHORT TERM...(Today and tonight) Issued at 257 AM CDT Thu Aug 10 2017 A weak cold front will approach western Kansas this evening as a disturbance in northwesterly flow passes to our northeast. Ample low level moisture, surface heating and 40-50kt 0-6 km bulk shear all point to the possibility of thunderstorms, some severe. Supercell structures are possible this afternoon and early this evening before the convection evolves into a large cluster, possibly accompanied by damaging wind. This event will end in the late evening hours along the Oklahoma state line. Hail as large as tennis balls and wind gusts in excess of 70 mph are expected with the strongest storms. Highs today should reach into the 80s after the morning fog burns off. Temperatures tonight will fall back into the lower to middle 60s. .LONG TERM...(Friday through Wednesday) Issued at 257 AM CDT Thu Aug 10 2017 There are chances for thunderstorms every day, except perhaps for Sunday. Heavy rainfall will be the main concern although given the aforementioned upper level pattern with upper level jet persisting, severe weather certainly can't be ruled out. Placement of low level boundaries and air mass recovery will be key to any severe episodes and these won't be known with much detail until perhaps the day before. High temperatures will be mainly in the upper 70s to 80s unless it happens to be raining in the afternoon. Lows should be in the lower to middle 60s given that dewpoints should stay close to that range along with light nighttime winds. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 603 AM CDT Thu Aug 10 2017 LIFR stratus and areas of LIFR fog can be expected at Hays through 14z Thursday. Low clouds and fog will also be possible around Garden City, Dodge City, and Liberal but at this time it does not appear that the fog will be as dense as what is currently expected at Hays early this morning. The LIFR/IFR stratus will gradually improve through late morning from southwest to northeast with VFR conditions expected at all TAF sites by 18z Thursday. Scattered thunderstorms are expected to develop ahead of an upper level disturbance this afternoon as it exits the Central Rockies and moves out into the Western High Plains. Areas most favorable for this convection will be along a surface cold front that will be cross southwest Kansas between 21z Thursday and 03z Friday. Models indicating VFR conditions likely this afternoon and early tonight but mvfr to possibly even a brief period of IFR conditions will be possible with the stronger thunderstorms. These stronger storms will also producing very heavy rainfall and gusty winds. && .PRELIMINARY POINT TEMPS/POPS... DDC 86 64 83 66 / 40 70 20 50 GCK 85 62 81 65 / 50 70 20 50 EHA 87 62 80 64 / 30 80 20 50 LBL 90 65 82 67 / 20 80 20 50 HYS 84 62 82 65 / 50 60 10 50 P28 90 67 85 68 / 50 70 30 50 && .DDC WATCHES/WARNINGS/ADVISORIES... Dense Fog Advisory until 10 AM CDT /9 AM MDT/ this morning for KSZ030-031-043>046-061>065-075>079. && UPDATE...Turner SYNOPSIS...Finch SHORT TERM...Finch LONG TERM...Finch AVIATION...Burgert
Hazardous weather outlook, Aug 10, 3:11 AM MDT, 6 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 411 AM CDT Thu Aug 10 2017 KSZ030-031-043>046-061>066-074>081-084>090-110915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 411 AM CDT Thu Aug 10 2017 /311 AM MDT Thu Aug 10 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorms with localized heavy rain are expected to develop this afternoon and evening. These could be severe with hail as large as tennis balls and wind gusts in excess of 70 mph. An isolated tornado or two is also possible. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Elevated risk * Lightning: Elevated risk * Fog: Significant risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- There are chances for thunderstorms with locally heavy rain every day, with the lowest chance on Sunday. Severe storms with hail and damaging wind can't be ruled out. Days 2-7 Hazards ---------------- * Friday - Flooding: Elevated risk - Lightning: Elevated risk * Saturday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Storms spotters will be needed this afternoon and early tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo jf
In the hours before
Special weather statement, Aug 10, 8:57 AM MDT, 37 minutes before
Special Weather Statement National Weather Service Dodge City KS 857 AM MDT THU AUG 10 2017 KSZ061-101600- Hamilton KS- 857 AM MDT THU AUG 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY UNTIL 1000 AM MDT... At 857 AM MDT, Doppler radar was tracking a strong thunderstorm very near Holly, or 20 miles west of Syracuse, moving east at 30 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Syracuse, Coolidge and Medway. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3826 10204 3826 10157 3780 10156 3779 10204 TIME...MOT...LOC 1457Z 268DEG 25KT 3803 10212 TURNER
Special weather statement, Aug 10, 9:23 AM MDT, 11 minutes before
Special Weather Statement National Weather Service Dodge City KS 1023 AM CDT THU AUG 10 2017 KSZ061-074-101615- Stanton KS-Hamilton KS- 1023 AM CDT THU AUG 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON AND STANTON COUNTIES UNTIL 1115 AM CDT/1015 AM MDT/... At 1023 AM CDT/923 AM MDT/, Doppler radar was tracking a strong thunderstorm 15 miles northwest of Manter, or 18 miles northwest of Johnson City, moving southeast at 20 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Johnson City and Big Bow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3781 10204 3782 10154 3743 10155 3759 10204 TIME...MOT...LOC 1523Z 278DEG 16KT 3772 10204 TURNER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:43 PM MDT | Severe Thunderstorm Warning | DDC | Barber | 17 min |
| Aug 9, 7:07 PM MDT | Special Weather Statement | DDC | Barber | 38 min |
| Aug 9, 7:21 PM MDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 19 min |
| Aug 9, 7:26 PM MDT | Severe Thunderstorm Warning | DDC | Barber | 20 min |
| Aug 9, 7:27 PM MDT | Special Weather Statement | DDC | Comanche | 33 min |
| Aug 10, 3:31 AM MDT | Dense Fog Advisory | DDC | Edwards, Ellis, Finney, Ford, Grant, Gray and 10 more | 5 hr |
| Aug 10, 8:57 AM MDT | Special Weather Statement | DDC | Hamilton | 63 min |
| Aug 10, 9:23 AM MDT | Special Weather Statement | DDC | Stanton | 52 min |
| Aug 10, 10:08 AM MDT | Special Weather Statement | DDC | Grant | 52 min |
| Aug 10, 10:21 AM MDT | Special Weather Statement | DDC | Scott | 39 min |
| Aug 10, 10:36 AM MDT | Special Weather Statement | DDC | Seward, Stevens | 39 min |
| Aug 10, 10:50 AM MDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 38 min |
| Aug 10, 11:03 AM MDT | Special Weather Statement | DDC | Gray, Hodgeman, Lane, Ness | 57 min |
| Aug 10, 12:39 PM MDT | Flash Flood Watch | DDC | Barber, Clark, Comanche, Finney, Ford, Grant and 12 more | 15 hr |
| Aug 10, 12:52 PM MDT | Severe Thunderstorm Warning | DDC | Trego | 53 min |
| Aug 10, 1:11 PM MDT | Tornado Warning | DDC | Trego | 49 min |
| Aug 10, 1:32 PM MDT | Tornado Warning | DDC | Trego | 43 min |
| Aug 10, 1:48 PM MDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 57 min |
| Aug 10, 2:10 PM MDT | Flash Flood Warning | DDC | Trego | 3 hr |
| Aug 10, 2:15 PM MDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 30 min |
| Aug 10, 2:16 PM MDT | Severe Thunderstorm Warning | DDC | Ellis, Rush, Trego | 44 min |
| Aug 10, 3:04 PM MDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 22 min |
| Aug 10, 3:14 PM MDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 46 min |
| Aug 10, 3:48 PM MDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 57 min |
| Aug 10, 4:18 PM MDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa, Pratt | 21 min |
| Aug 10, 4:30 PM MDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa | 60 min |
| Aug 10, 4:42 PM MDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 63 min |
| Aug 10, 5:24 PM MDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 66 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.